Annals of Tropical Medicine and Public Health
Home About us Ahead Of Print Instructions Submission Subscribe Advertise Contact e-Alerts Editorial Board Login 
Users Online:3118
  Print this page  Email this page Small font sizeDefault font sizeIncrease font size
 


 
Table of Contents   
CASE REPORT  
Year : 2016  |  Volume : 9  |  Issue : 4  |  Page : 263-265
Intramuscular calcifications after quinine injections


1 Department of Surgery, Albert Schweitzer Hospital, Albert Schweitzerplaats 25, 3318 AT Dordrecht, The Netherlands
2 Department of Surgery, Amphia Hospital, Molengracht 21, 4818 CK Breda, The Netherlands
3 Department of Surgery, Radboud UMC, Geert Grooteplein-Zuid 22, 6525 GA, Nijmegen, The Netherlands

Click here for correspondence address and email

Date of Web Publication28-Jun-2016
 

   Abstract 

A 45-year-old woman presented with a painful swelling of the right leg. Twenty years previously, she suffered from malaria and was treated with intramuscular injections of pure quinine. Over the years, she noticed two solid tumors at the site of the quinine injections. Because of the pain and discomfort, we decided to excise the tumor. No evidence exists indicating how to treat dystrophic calcifications after intramuscular injections. Our advice is to consider resection if the calcifications are present for many years and cause complaints.

Keywords: Dystrophic calcifications, intramuscular injections, malaria, quinine In memoriam John Pilgrim 1977 - 2015

How to cite this article:
Koop AM, Vroemen JP, Schreinemakers JM. Intramuscular calcifications after quinine injections. Ann Trop Med Public Health 2016;9:263-5

How to cite this URL:
Koop AM, Vroemen JP, Schreinemakers JM. Intramuscular calcifications after quinine injections. Ann Trop Med Public Health [serial online] 2016 [cited 2019 Nov 11];9:263-5. Available from: http://www.atmph.org/text.asp?2016/9/4/263/184812

   Introduction Top


Intramuscular quinine injections were and still are an essential part of the treatment of malaria. Since the introduction of the WHO guidelines,[1] the drug of choice for the treatment of severe malaria in low-transmission or nonmalaria-endemic areas is artesunate (2.4 mg/kg administered intravenously or intramuscularly) in preference to quinine. In high-transmission areas, as in Zambia 20 years ago,[2] quinine (by intramuscular administration) is one of the therapeutic options beside artesunate and artemether. In the first trimester of pregnancy, quinine in combination with clindamycin is the treatment of choice.

Yet, only five articles reported intramuscular calcifications after quinine injections.[3],[4],[5],[6],[7] Of these, four articles were outdated and not available online. The fifth, the most recent prospective study included 50 children from Mali.[7] It found muscular calcifications in 75% of cases, with surgery being carried out in 20% of the patients. This underlines the high rates of calcification after quinine injections; although overall, the lack of scientific reports on long-term consequences of intramuscular quinine use overshadows.

This case report contributes to clinical awareness of dystrophic calcifications as a complication after intramuscular quinine injections and provides a possible treatment option.


   Case Report Top


A 45-year-old Dutch woman attended our outpatient clinic with painful swelling of the right lateral upper leg. Twenty years previously, she had suffered from malaria in Zambia. She was treated at that time with intramuscular injections of pure quinine for several days (10 mg/kg BW, 3 times a day) in both upper legs and was cured. Over the years, she noticed two solid, palpable tumors at the sites of the quinine injections. One and a half years before the consultation, she experienced severe pain after a blunt trauma to her right upper leg.

During physical examination, we palpated solid, nonmobile swelling on the lateral sides of both thighs. Both sites were painless upon palpation, but unexpected bumping to the patient's right thigh discomforted her. The size on the right side was estimated to be 4 cm × 3 cm × 2 cm, and on the left side 2 cm × 2 cm × 1 cm. A conventional X-ray showed calcifications without any relation to the underlying femur cortex [Figure 1]. Ultrasound investigation showed a firm demarcated inhomogeneous lesion with multiple amorphic calcifications. The preoperative differential diagnoses included dystrophic soft tissue calcifications after intramuscular injection, posttraumatic ossifying myositis, a primary malignancy with calcifications (e.g., extraskeletal osteosarcoma), metastatic calcifications, and a chronic infection such as a calcified granuloma.
Figure 1: X-ray with calcifications on both lateral sides of the upper leg

Click here to view


Because of the pain and discomfort on the right side, we decided to excise this tumor. The tumor was found to be in proximity to the tensor fasciae latae muscle and was excised in toto. It appeared to be a cystic lesion with a firm capsule and containing a light brown-yellow viscous substance [Figure 2]. Pathology showed capsular, nonrecent fat necrosis with dystrophic calcifications and foreign-body giant cell reaction without any indication for malignancy. The patient recovered uneventfully.
Figure 2: Cystic lesion (size 3.7 cm × 2.7 cm × 1.3 cm) with a light brown-yellow viscous substance, two dark brown stitches

Click here to view



   Discussion Top


Although the use of quinine has reduced in the past 20 years, it still plays an important role in the treatment of severe malaria, depending on local resistance to antimalarial drugs. Therefore, the long-term consequences of intramuscular injections continue to be clinically relevant. This is illustrated by the occurrence of calcifications in both legs of this patient.

The administration of pure quinine in this case was probably responsible for the formation of the calcified pseudocyst. For intramuscular use, quinine should be diluted in normal saline to 60 mg salt/ml, and half of the dose should be given in each anterior thigh.[8]

Several articles describe dystrophic calcifications after intramuscular injections of medicine.[9],[10] However, no correlation between the occurrence of calcifications and a specific pharmaceutical has been found although frequent injections in the same body part might predispose for calcification.[9] We found only five articles describing intramuscular calcifications as a complication of intramuscular quinine injection, of which four were outdated, which emphasizes the lack of scientific reports of long-term consequences of intramuscular quinine use.

No evidence exists indicating how to treat dystrophic calcifications after intramuscular injections. Our advice is to consider resection if the calcifications are present for many years and cause complaints.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
World Health Organization. Guidelines for the treatment of malaria. Third edition. April 2015. Available from: http://www.who.int/malaria/publications/atoz/9789241549127/en/. [Last accessed on 2016 Apr 11].   Back to cited text no. 1
    
2.
Brinkmann U, Brinkmann A. Malaria and health in Africa: The present situation and epidemiological trends. Trop Med Parasitol 1991;42:204-13.  Back to cited text no. 2
    
3.
Kadyr-Zade ND, Gen GE. 2 cases of calcification of soft tissues following therapeutic quinine injections. Vestn Rentgenol Radiol 1964;39:77.  Back to cited text no. 3
    
4.
Fugazzola F. Dystrophic calcification of the soft tissues; two cases of calcification following quinine injection. Arch Radiol 1954;29:127-41.  Back to cited text no. 4
    
5.
Brown JS. Soft tissue calcification secondary to therapeutic quinine injection. Br J Radiol 1945;18:183-4.  Back to cited text no. 5
    
6.
Steel HH. Turtle-egg tumors. A late sequel of parenteral quinine. J Bone Joint Surg Am 1964;46:134-6.  Back to cited text no. 6
    
7.
Keita AD, Kane M, Doumbia S, Coulibaly Y, Traore S, Toure AY, et al. Contribution of ultrasound in the diagnosis of the complications of intramuscular injection in children. Bull Soc Pathol Exot 2006;99:5-8.  Back to cited text no. 7
    
8.
Eddleston M, Davidson R, Brent A, Wilkinson R. Oxford Handbook of Tropical Medicine. Oxford: Oxford Medical Publications; 2008.  Back to cited text no. 8
    
9.
Gabka J. Risks of serial intramuscular injections. Dtsch Z Mund Kiefer Gesichtschir 1989;13:121-8.  Back to cited text no. 9
    
10.
Kanda A, Uchimiya H, Ohtake N, Setoyama M, Kanzaki T. Two cases of gigantic dystrophic calcinosis cutis caused by subcutaneous and/or intramuscular injections. J Dermatol 1999;26:371-4.  Back to cited text no. 10
    

Top
Correspondence Address:
Anna M.C Koop
Department of Surgery, Albert Schweitzer Hospital, Albert Schweitzerplaats 25, 3318 AT Dordrecht
The Netherlands
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1755-6783.184812

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *


    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed3002    
    Printed19    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal